Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 107, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 29, 2012, 7:13 AM MDT for Corson County, Dewey County, South Dakota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 29, 2012, 7:13 AM MDT (13:13 UTC)
- Expired
- Jun 29, 2012, 7:47 AM MDT
- In force
- 34 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Corson County, SD, Dewey County, SD
The radar
The Bismarck radar (KBIS), 141 km from the middle of the area, began a volume at 13:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 1.2 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1939 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
335 WUUS53 KABR 291313 SVRABR SDC031-041-291415- /O.NEW.KABR.SV.W.0107.120629T1313Z-120629T1415Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 713 AM MDT FRI JUN 29 2012 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA... NORTHERN DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA... * UNTIL 815 AM MDT * AT 712 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LITTLE MOREAU REC AREA...OR 26 MILES NORTH OF EAGLE BUTTE...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... TIMBER LAKE AROUND 725 AM MDT... WHITE HORSE AROUND 730 AM MDT... TRAIL CITY AND PROMISE AROUND 800 AM MDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. && LAT...LON 4575 10091 4533 10049 4521 10117 4553 10144 TIME...MOT...LOC 1313Z 245DEG 25KT 4538 10116 WIND...HAIL 60MPH 1.00IN $$ FOWLE
2 follow-up statements
758 WWUS53 KABR 291336 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 836 AM CDT FRI JUN 29 2012 SDC031-041-291415- /O.CON.KABR.SV.W.0107.000000T0000Z-120629T1415Z/ DEWEY SD-CORSON SD- 736 AM MDT FRI JUN 29 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL CORSON AND NORTH CENTRAL DEWEY COUNTIES UNTIL 815 AM MDT... AT 734 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES NORTH OF WHITE HORSE...OR 24 MILES SOUTHWEST OF MOBRIDGE...MOVING NORTHEAST AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... TRAIL CITY AROUND 750 AM MDT... PROMISE AROUND 755 AM MDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4550 10116 4574 10091 4533 10049 4525 10094 TIME...MOT...LOC 1336Z 245DEG 25KT 4539 10085 WIND...HAIL 60MPH 1.00IN $$ FOWLE
664 WWUS53 KABR 291347 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 847 AM CDT FRI JUN 29 2012 SDC031-041-291358- /O.CAN.KABR.SV.W.0107.000000T0000Z-120629T1415Z/ DEWEY SD-CORSON SD- 747 AM MDT FRI JUN 29 2012 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CORSON AND NORTH CENTRAL DEWEY COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY...HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 4550 10116 4574 10091 4533 10049 4525 10094 TIME...MOT...LOC 1348Z 245DEG 25KT 4542 10074 $$ FOWLE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 5:27 AM MDT, 1 hour 46 minutes earlier.
Area forecast discussion, Jun 29, 5:27 AM MDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 627 AM CDT FRI JUN 29 2012 .UPDATE... A QUICK UPDATE TO INCREASE RAIN CHANCES EVEN MORE ACROSS THE WESTERN HALF OF THE CWA AS SHOWERS AND STORMS CONTINUE TO EXPAND ACROSS WESTERN SD...MOVING TOWARDS THE WESTERN COUNTIES. HRRR CONTINUES TO SHOW A CLUSTER OF SHOWERS AND STORMS MOVING EASTWARD ACROSS THE AREA THROUGH THE MORNING AND INTO THE AFTERNOON AS SHORTWAVE PASSES THROUGH THE REGION. SEE UPDATED AVIATION DISCUSSION BELOW. && .PREVIOUS DISCUSSION... .SHORT TERM...TODAY THROUGH SUNDAY LOW LEVEL MOISTURE IS BEGINNING TO RETURN TO THE REGION AS A PLUME OF HIGHER DEWPOINTS IS CREEPING NORTHWEST INTO THE AREA. DEWPOINTS ARE CURRENTLY IN THE 70S ACROSS CENTRAL AND EASTERN NEBRASKA. THERE IS A NOTABLE SHORTWAVE TRACKING EAST ACROSS SOUTHEAST MONTANA AND ABOUT READY TO ENTER THE DAKOTAS. SFC BOUNDARY ALSO LAYED UP ACROSS THE SOUTH DAKOTA/NEBRASKA BORDER. ALONG THIS SURFACE BOUNDARY...THUNDERSTORMS HAVE DEVELOPED OVER THE PAST HOUR. THUS FAR THEY HAVE REMAINED ACROSS SOUTH CENTRAL SOUTH DAKOTA IN UNR CWA BUT EARLY SIGNS OF ADDITIONAL DEVELOPMENT ACROSS THE SOUTHWEST CWA ON RADAR AND SATELLITE IMAGERY. CONVECTIVE TRENDS TODAY AND TOMORROW RATHER DIFFICULT TO NAIL DOWN AND FORECASTER CONFIDENCE IS FAIRLY LOW IN PINPOINTING EXACT TIMING AND PLACEMENT OF ANY STORMS. IT DOES APPEAR THERE COULD BE ADDITIONAL DEVELOPMENT LATER THIS MORNING AS AFOREMENTIONED SHORTWAVE ROLLS THROUGH THE AREA. THERE WILL BE ENOUGH INSTABILITY TO TAP INTO AS WELL AS SHEAR. 06Z NAM SUGGESTING ADDITIONAL DEVELOPMENT LATER THIS MORNING ACROSS NORTH CENTRAL SD AS THE MAIN SHORTWAVE ENERGY MOVES IN. EVIDENCE OF THIS ALREADY WITH SHOWERS AND A FEW STORMS ACROSS SOUTHEAST MONTANA. PAST FEW RUNS OF THE HRRR ALSO SHOWING A CLUSTER OF SHOWERS AND STORMS ROLLING EAST ACROSS NORTHERN SOUTH DAKOTA AND SOUTHERN NORTH DAKOTA THROUGH THE MORNING ASSOCIATED WITH THE SHORTWAVE ENERGY. HAVE INCREASED POPS FOR THE MORNING HOURS. CONVECTION POSSIBLE ON SATURDAY AS WELL...BUT ONCE AGAIN A DIFFICULT FORECAST TO NAIL DOWN. WILL HAVE INSTABILITY AND SHEAR PRESENT ONCE AGAIN...BUT IT DOES NOT APPEAR THERE WILL BE A NOTEWORTHY WAVE AS COMPARED TO TODAY. A SFC COLD FRONT WILL BE DROPPING SOUTHEAST THROUGH THE DAKOTAS AND IT WILL PROBABLY HAVE TO BE THIS SURFACE CONVERGENCE THAT WILL HAVE TO GET STORMS GOING. MODELS ARE STILL HAVING A TOUGH TIME DETERMINING JUST HOW FAR SOUTHEAST IT REACHES BY 00Z SUNDAY. THIS WILL HAVE A HUGE EFFECT ON POPS. .LONG TERM...SUNDAY NIGHT THROUGH THURSDAY AN UPPER LEVEL RIDGE WILL REMAIN OVER THE REGION THROUGH THE ENTIRE EXTENDED PERIOD...WITH JUST A COUPLE OF SHORT PERIODS OF THE RIDGE GETTING DAMPENED A BIT BY A PASSING SHORTWAVE. CURRENTLY LOOKS AS THOUGH THIS WILL HAPPEN MONDAY NIGHT...TUESDAY NIGHT...AND TOWARD THE VERY END OF THE PERIOD. A SURFACE FRONTAL BOUNDARY WILL ACCOMPANY THE FIRST WAVE...AND LOOKS TO BRING A CHANCE OF PRECIPITATION MONDAY AFTERNOON AND MONDAY NIGHT. ANOTHER FRONTAL BOUNDARY APPROACHES ON TUESDAY...WITH ANOTHER CHANCE OF PRECIPITATION TUESDAY NIGHT. THE MODELS THEN DIVERGE SOME TOWARD THE LATTER PART OF THE PERIOD...SO HAVE GENERALLY STUCK CLOSE TO THE ALLBLEND SOLUTION. WILL KEEP ALL OF THE PRECIPITATION MENTION AS THUNDERSTORMS AS DECENT INSTABILITY DEVELOPS WITH EACH BOUNDARY AND WAVE. HOWEVER...WILL KEEP POPS IN THE SLIGHT CHANCE TO LOW CHANCE CATEGORIES AS IT DOES APPEAR THERE WILL BE A DECENT CAP IN PLACE IN ASSOCIATION WITH THE STRONG UPPER RIDGE. TEMPERATURES WILL CONTINUE TO BE ABOVE NORMAL UNDER THE UPPER LEVEL RIDGE...WITH H85 TEMPERATURES IN THE MID TO UPPER 20S CELSIUS. THIS SHOULD RESULT IN SURFACE TEMPERATURES IN THE 90S DURING THE AFTERNOON HOURS...WITH OVERNIGHT LOWS MAINLY IN THE LOWER TO MID 70S. && .AVIATION... 12Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS SHOWERS AND THUNDERSTORMS WILL SPREAD FROM WEST TO EAST ACROSS THE AREA DURING THE MORNING AND EARLY TO MID AFTERNOON HOURS. AT THIS TIME...IT DOES NOT APPEAR THAT THE STORMS WILL BE SEVERE...BUT LIGHTNING AND BRIEF GUSTY WINDS ARE POSSIBLE. CIGS AND VSBYS SHOULD REMAIN VFR...WITH THE PRECIPITATION EXPECTED TO EXIT THE EASTERN CWA BY LATE AFTERNOON. VFR CONDITIONS WILL THEN PREVAIL THROUGH THE NIGHTTIME HOURS. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...TMT SHORT TERM...TMT LONG TERM...PARKIN AVIATION...PARKIN WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 29, 3:50 AM MDT, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 450 AM CDT FRI JUN 29 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-301000- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 450 AM CDT FRI JUN 29 2012 /350 AM MDT FRI JUN 29 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA TODAY. A FEW STORMS COULD BECOME STRONG TO SEVERE WITH LARGE HAIL AND GUSTY WINDS BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE ON SATURDAY AS WELL...A FEW OF WHICH COULD BECOME STRONG TO SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. TMT
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 6:41 AM MDT | Severe Thunderstorm Warning | ABR | Dewey | 49 min |
| Jun 29, 9:04 AM MDT | Severe Thunderstorm Warning | ABR | Campbell, Edmunds, Faulk, Hand, Hyde, McPherson and 2 more | 56 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.